Ohio, 2018

Damaging Winds in Ohio, September 21, 2018

September 21, 2018 · NWS PBZ · 11 events in 5 counties and zones

A line of thunderstorms developed along an approaching cold front. Mostly clear skies and scattered cumulus clouds helped support surface heating and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A line of thunderstorms developed along an approaching cold front. Mostly clear skies and scattered cumulus clouds helped support surface heating and instability. Temperatures got up to the mid-80s; dewpoints were in the upper 60s. MLCAPE values neared 2000 J/kg; deep layer vertical wind shear increased in the afternoon hours.The Storm Prediction Center issued Severe Thunderstorm Watches for portions of Eastern Ohio and Western PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 21, 3:55 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 3:55 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
455 PM EDT Fri Sep 21 2018

.SYNOPSIS...
A cold front will bring a line of strong to severe storms to the
region this evening. More seasonable can be expected for the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The early eve update featured the addition of a Severe
Thunderstorm watch generally for areas along and north of I 70.

Previous...
Mostly clear skies with scattered cu ahead of the cold front
have allowed ample surface heating and destabilization across
the area this afternoon. Temperatures in the mid 80s with dews
in the upper 60s have provided MLCAPE values near 2000 J/kg. As
deep layer vertical shear increases this afternoon and evening
along a mid-level wave, the atmosphere will be primed for a
brief shot at severe storms before instabilities wane with
sunset. The main threat will primarily be damaging winds,
frequent cloud-to-ground lightning, and perhaps an isolated
tornado or two.

Pre-frontal thunderstorms have already initiated in west-
central Ohio. With front-parallel shear vectors, these
thunderstorms should quickly congeal into a line of storms,
continuing eastward into the Pittsburgh forecast area by around
22-23z (6-7pm). The highest concern for severe weather,
including isolated tornadoes, will be across east-central Ohio
and northwest Pennsylvania where SPC has highlighted an enhanced
risk, as ample shear and sufficient instabilities coincide with
the pre-frontal line of storms. The storms will continue
shifting eastward through the Pittsburgh Metro by around 8-9pm,
rapidly weakening as it approaches the southeastern ridge
counties.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The front will quickly clear the area overnight, with shower
and thunderstorm chances rapidly decreasing behind the
boundary. Saturday will remain dry as the front stalls out
across the Carolinas and high pressure begins to build in. The front
will slowly creep back northward late Saturday night, increasing
PoPs across the far south, mainly ridge counties. Dry weather
will continue north of the southern ridges as high pressure
builds in. Temperatures will drop to below normal values this
weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A series of shortwaves will maintain increased PoPs through
mid-week before another cold front sweeps through the region on
Wednesday. Temperatures should average just around seasonal
values before a post-frontal cool-down Wednesday night.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
High confidence forecast of evening condition deterioration due
to an encroaching prefrontal trough and eventual cold front and
associated thunderstorms. Storms may be severe with wind gusts
approaching 50 kt.

The system will be out of the most of the terminals by 03z, but
cold advection is expected to support MVFR stratocu on Saturday
morning.

Building high pressure will improve conditions to VFR as
Saturday aftn progresses.

Outlook...
The next chance for general restrictions is expected with a
Tuesday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 21, 3:35 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
435 PM EDT Fri Sep 21 2018

MDZ001-OHZ068-069-PAZ031-075-076-WVZ004-012-021-509>514-222045-
Garrett-Noble-Monroe-Greene-Fayette-Fayette Ridges-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
435 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-073-074-
WVZ001>003-222045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Allegheny-Armstrong-Indiana-Washington-Westmoreland-
Westmoreland Ridges-Hancock-Brooke-Ohio-
435 PM EDT Fri Sep 21 2018

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 21, 4:47 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
547 PM EDT FRI SEP 21 2018

PAZ007-008-212230-
Venango-Mercer-
547 PM EDT FRI SEP 21 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHERN MERCER AND WEST CENTRAL VENANGO COUNTIES...

At 547 PM EDT, a strong thunderstorm was located near Kinsman, or 9
miles north of Sharpsville, moving east at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Greenville...                     Stoneboro...
Sandy Lake...                     Clark...
Jamestown...                      Fredonia...
New Lebanon...                    Sheakleyville...
Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 126
and 137.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4149 8028 4148 8013 4149 8012 4149 8001
      4133 7997 4128 8052 4149 8052
TIME...MOT...LOC 2147Z 258DEG 39KT 4138 8054

SKH
Special weather statement, Sep 21, 4:50 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
550 PM EDT FRI SEP 21 2018

OHZ039-048-212215-
Tuscarawas-Coshocton-
550 PM EDT FRI SEP 21 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
COSHOCTON AND SOUTHWESTERN TUSCARAWAS COUNTIES...

At 549 PM EDT, a strong thunderstorm was located near Danville, or 13
miles east of Mount Vernon, moving east at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Coshocton...                      West Lafayette...
Baltic...                         Warsaw...
Conesville...                     Stone Creek...
Plainfield...                     Nellie...
Chili...                          New Guilford...
Walhonding...                     Layland...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4046 8218 4044 8154 4015 8170 4017 8219
      4024 8218 4025 8219 4028 8220
TIME...MOT...LOC 2149Z 274DEG 38KT 4037 8222
Special weather statement, Sep 21, 5:18 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
618 PM EDT FRI SEP 21 2018

OHZ039-040-048-057-058-212300-
Guernsey-Tuscarawas-Coshocton-Muskingum-Carroll-
618 PM EDT FRI SEP 21 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN GUERNSEY...COSHOCTON...NORTHERN MUSKINGUM...SOUTHERN
CARROLL AND SOUTHERN TUSCARAWAS COUNTIES...

At 618 PM EDT, a strong thunderstorm was located near Coshocton,
moving east at 55 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Coshocton...                      Uhrichsville...
Newcomerstown...                  Dennison...
West Lafayette...                 Dresden...
Frazeysburg...                    Gnadenhutten...
Tuscarawas...                     Baltic...
Midvale...                        Warsaw...

This includes  Interstate 77 in Ohio between mile markers 50 and 76.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4028 8220 4045 8201 4044 8121 4043 8127
      4033 8127 4030 8129 4030 8134 4023 8134
      4007 8143 4010 8219
TIME...MOT...LOC 2218Z 273DEG 47KT 4031 8191

The radar

The Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
September 21, 6:05 PM EST
Where
Tuscarawas County, 0.87 mi NE of Shanesville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.510, -81.640

There was a social media report of power-lines down in this vicinity.

Thunderstorm Wind, Tuscarawas

When
September 21, 6:06 PM EST
Where
Tuscarawas County, 2.1 mi SE of Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.530, -81.520

There was a social media report of trees and power-lines down in this vicinity.

Thunderstorm Wind, Tuscarawas

When
September 21, 6:06 PM EST
Where
Tuscarawas County, 0.52 mi W of Strasburg
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.600, -81.530

There was a social media report of trees and power-lines down.

Thunderstorm Wind, Columbiana

When
September 21, 6:28 PM EST
Where
Columbiana County, Salem
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.900, -80.850

A 911 Call Center reported multiple trees and powerlines down across Columbiana County.

Thunderstorm Wind, Columbiana

When
September 21, 6:30 PM EST
Where
Columbiana County, 1.05 mi W of Winona
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.830, -80.900

A 911 Call Center reported multiple trees down in Winona.

Thunderstorm Wind, Tuscarawas

When
September 21, 6:35 PM EST
Where
Tuscarawas County, Dover
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.520, -81.470

Law enforcement reported trees and wires down in Dover Township.

Thunderstorm Wind, Columbiana

When
September 21, 6:43 PM EST
Where
Columbiana County, 0.52 mi W of Summitville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.680, -80.890

A 911 Call Center reported multiple trees and power-lines down.

Thunderstorm Wind, Columbiana

When
September 21, 6:45 PM EST
Where
Columbiana County, 1.25 mi ENE of Rogers
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.810, -80.600

A 911 Call Center reported multiple trees and powerlines down.

Thunderstorm Wind, Carroll

When
September 21, 7:00 PM EST
Where
Carroll County, 1.72 mi ENE of Atwood Res
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.560, -81.240

The Highway Dept reported trees down on SR 542.

Thunderstorm Wind, Jefferson

When
September 21, 7:10 PM EST
Where
Jefferson County, Irondale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.570, -80.730

A 911 Call Center reported multiple trees down.

Thunderstorm Wind, Harrison

When
September 21, 8:00 PM EST
Where
Harrison County, Cadiz
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.270, -81.000

Law Enforcement reported that multiple trees are down in Cadiz.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785637, 785638, 785639, 785641, 785642, 785640, 785643, 785644, 785645, 785646, 785647.